What Are Opioids?

Opioids are a class of drugs that bind to receptors in the brain associated with increased pleasure and a decrease in the body’s response to pain. Opioids can either be derived naturally from the opium poppy or made synthetically. These drugs are regularly used as cough suppressants, for pain management, and in anesthesia. Common opioid medications are codeine, hydrocodone, morphine, and oxycodone. While these medications are often prescribed as take-home prescriptions, the potency and risks associated with physical tolerance and misuse varies.

Another potent opioid medication is Diamorphine, more commonly known as “heroin.” While medical-grade “heroin” is prescribed to treat medical conditions like severe pain in several countries, it is not approved for medical use in the United States. The widely used term, heroin, is the street name for the illegal substance that is commonly used for recreational purposes. Common effects of heroin are extreme happiness, numbness, drowsiness, sedation, and unconsciousness. Tolerance to heroin (all opioids) can happen rapidly resulting in the need for larger amounts and more frequent use.

If you think someone is experiencing a drug-related emergency, get immediate help. 24-hour support is available through the NC Poison Control line at 1.800.212.1222 or by calling campus police at 919.515.3000 or 911.

Possible Warning Signs of Misuse

Although each person and their use patterns can be different, there are common signs of potential opioid misuse. These include:

  • negative academic performance
  • skipping classes, missing appointments or work
  • having trouble staying awake, or falling asleep at inappropriate times
  • constricted, “pinpoint” pupils
  • spending time alone and avoiding time with family and friends
  • withdrawing from previous social activities
  • erratic mood swings, Secretive or “shady” behavior
  • frequent requests to borrow money or selling of property
  • withdrawing from previous social activities
  • changes in appearance …lack of concern for grooming or hygiene

Dangers of Opioid Misuse

A standard practice when selling heroin is to mix or “cut” the drug with other substances to increase profit and potency. The Center for Disease Control reported in 2017 the total number of unintentional opioid-involved poisoning deaths in the United States was 47,600; 59% of these involved synthetic opioids like fentanyl. Fentanyl, like morphine, is a prescription medication approved to treat severe and chronic pain with a potency of 80 to 100 times that of morphine. These combinations increases the risks for those using heroin as the often unknown extreme potency of substances like fentanyl may result in opioid poisoning.

Image of NC

According to the NC Department of Health and Human Services, more than 13,000 North Carolinians died from unintentional opioid-involved poisoning deaths from 1999 to 2017. In 2017 approximately 80% of the 1,986 deaths involved heroin and/or other synthetic narcotics like fentanyl.

Reducing the Risk of Opioid Poisoning

While the best way to avoid the dangers associated with drugs is not to use, research has shown that access to fentanyl testing strips may reduce the risks associated with unintentional poisonings and may even lead a person to not use that particular substance. Fentanyl testing strips made by BTNX Inc. can be purchased online for $1.00 per strip and come in kits of 100 or through DancesSafe.org in smaller kit amounts for around $2.00 per strip.

Fentenyl Test Strips diagram

Along with testing the quality of the drug, The Harm Reduction Coalition suggested you also:

  • Avoid mixing drugs that may impact the effects of opiates:
    • Alcohol and benzodiazepines (enhances)
    • Cocaine and methamphetamines (masks)
  • Be cautious of your individual tolerance
  • Use a test shot to gauge the potency
  • Avoid using alone
  • Be mindful of the administration route, injecting may increase your risks
  • Have a plan to respond to an emergency
  • Obtain naloxone from your local pharmacy or through the North Carolina Harm Reduction Coalition. Naloxone is a medication available statewide that can safely and effectively reverse an opioid-related poisoning.

How to Recognize and Respond to Opioid Poisoning

Warning Signs of Poisoning

  • loss of consciousness
  • unresponsive to their name or a firm sternum rub using your knuckles
  • awake but unable to talk
  • breathing is very slow and shallow, erratic, or has stopped
  • for lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • vomiting
  • body is very limp
  • the face is very pale or clammy
  • fingernails and lips turn blue or purplish black
  • pulse (heartbeat) is slow, erratic, or not there at all
  • choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

Source: Harm Reduction Coalition

Responding to Poisoning

North Carolina’s Good Samaritan law protects people assisting in an emergency situation from arrest, as well as prosecution, for certain crimes. NC State’s Howl for Help initiative also encourages students to intervene in an emergency and limits disciplinary action by the Office of Student Conduct regarding underage possession and/or consumption of alcohol or other drugs.

Call 911 if you suspect an overdose, the sooner you call the better the chance of recovery. While you’re waiting for first responders to arrive, follow *SAVE ME protocol.

save-me

S-Stimulate. Check if the person is responsive, can you wake them up?
A-Airway. Make sure there is nothing in the mouth blocking the airway or stopping them from breathing.
V-Ventilate. Help them breathe. Plug the nose, tilt the head back and give one breath every 5 seconds.
E-Evaluate. Do you see any improvement?
 
M-Muscular injection. Inject one dose of naloxone into a muscle. Click here to learn more about the prescription medication Naloxone that safely and effectively reverses an opioid overdose.
E-Evaluate and support. Is the person breathing? If they are not awake in 5 minutes, give one more dose of naloxone.

If you need to leave the person alone for any reason, place them into the Recovery Position before you leave to keep the airway clear and prevent choking on their own vomit if they start to throw-up.

recovery position

*Source: Overdose Prevention and Response in B.C.
Additional resources: stopoverdose.org


If you would like to talk about your own substance use, the use patterns of a friend or family member, or learn more about ways to build support, please contact Prevention Services at 919.515.4405 or alcohol-drug-ed@ncsu.edu.

If you are interested in individual or group counseling related to mental health concerns or substance use, please contact the Counseling Center at 919.515.2423